Alert archive / Mississippi / Wind Advisories in 2018

Wind Advisory 5, NWS New Orleans, LA

December 27, 2018Pearl River County, Mississippi; Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this wind advisory at Dec 27, 2018, 3:12 AM CST for Pearl River County, Mississippi; Saint Bernard Parish, Louisiana. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2018, 3:12 AM CST (09:12 UTC)
Expired
Dec 27, 2018, 7:00 AM CST
In force
4 hr
Issued by
NWS New Orleans, LA

Counties Saint Bernard Parish, LA, Pearl River County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS74 KLIX 270912
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
312 AM CST Thu Dec 27 2018

...Wind Advisory is in effect...

.A strong low level disturbance, known as a wake depression low,
is racing through the New Orleans Metro area.

LAZ040-060>064-068>070-072-271100-
/O.NEW.KLIX.WI.Y.0005.181227T0912Z-181227T1100Z/
St. Tammany-St. Charles-Upper Jefferson-Orleans-Upper Plaquemines-
Upper St. Bernard-Lower Jefferson-Lower Plaquemines-
Lower St. Bernard-Southern Tangipahoa-
Including the cities of Slidell, Mandeville, Covington, Lacombe, 
Destrehan, Norco, Metairie, Kenner, East New Orleans, 
New Orleans, Belle Chasse, Chalmette, Violet, Buras, 
Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, 
Myrtle Grove, Yscloskey, Hammond, Robert, and Ponchatoula
312 AM CST Thu Dec 27 2018

...WIND ADVISORY IN EFFECT UNTIL 5 AM CST EARLY THIS MORNING...

The National Weather Service in New Orleans has issued a Wind
Advisory, which is in effect until 5 AM CST early this morning. 

* TIMING...until 5 am CST. 

* WINDS...25 to 35 mph gusting to 50 mph. 

* DURATION...1 to 2 hours. 

* IMPACTS...Some power interruption, loose objects tossed about. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

MSZ077-080>082-271300-
/O.NEW.KLIX.WI.Y.0005.181227T1000Z-181227T1300Z/
Pearl River-Hancock-Harrison-Jackson-
Including the cities of Crossroads, McNeil, Picayune, 
Bay St. Louis, Waveland, Diamondhead, Gulfport, Pascagoula, 
Ocean Springs, Moss Point, Gautier, and St. Martin
312 AM CST Thu Dec 27 2018

...WIND ADVISORY IN EFFECT UNTIL 7 AM CST THIS MORNING...

The National Weather Service in New Orleans has issued a Wind
Advisory, which is in effect until 7 AM CST this morning. 

* TIMING...through 7 am CST. 

* WINDS...30 to 40 mph gusts 50 mph. 

* DURATION...1 to 2 hours. 

* IMPACTS...some power interruptions, loose objects tossed about.
  Abnormally high tides along the coast and bays. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

24/RR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this wind advisory went out at Dec 26, 11:48 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 26, 11:48 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1148 PM CST Wed Dec 26 2018

.AVIATION...

Currently most terminals are low MVFR to IFR, but there are
occasional breaks where terminals improve to VFR. Expect ceilings
to deteriorate with most terminals in the FL008-015 range by
sunrise, continuing most of the day. Any lightning activity should
primarily during the daytime hours on Thursday, moving from west
to east. For now, will carry VCTS in all terminals until some
organization in convection becomes more apparent. Wind is also
likely to be a significant issue for at least the first 18 hours
of the forecast. A wake low has produced wind gusts to 35 knots at
several terminals this evening, and while these are expected to
abate, still could see G25KT at most terminals. Have also carried
LLWS at terminals as winds increase quickly with height,
approaching 50KT by FL020. This could be a problem through much of
the daytime hours on Thursday before wind fields relax somewhat
as front becomes more parallel to upper flow. 35

&&

.PREV DISCUSSION... /issued 703 PM CST Wed Dec 26 2018/

SOUNDING DISCUSSION...
This evening's sounding was successful with no issues noted.
Moisture in the column has increased significantly in the last 24
hours due to the return flow steadily coming from the Gulf. There
is a dry slot from 850-700mb along with temperature inversions
from near the sfc to 700mb. There is a lack of instability right
now, but the winds have picked up with both directional and speed
shear increasing, and storm relative helicity being 320 m2/s2
from sfc- 1km. -BL

PREV DISCUSSION... /issued 414 PM CST Wed Dec 26 2018/

SHORT TERM (Tonight through Friday)...

.LOCALIZED FLASH FLOODING AND SEVERE THUNDERSTORMS WILL BE
POSSIBLE THURSDAY AND THURSDAY NIGHT...

The transition to a wet late week pattern will continue the
remainder of the afternoon and tonight as areas of widespread
rainfall move into the forecast area from the southwest. The large
surface high pressure dome over most of the eastern U.S. (east of
the Mississippi River) will continue to lose it's grip on the
central Gulf coast region tonight into Thursday as a potent low
pressure system (from the surface into the mid/upper levels) moves
out of New Mexico and the Texas panhandle region into the central
Plains late tonight and Thursday morning. With a subtropical
ridge building to our southeast over the Caribbean, Greater
Antilles and southeast Mexico, the flow aloft will be from the
southwest over the central Gulf coast region which will continue
to bring advection of moisture to the region as warm front lifts
through the forecast area tonight. The jetstream and a very
diffluent flow in the upper levels will provide significant large
scale lift across the forecast area late tonight through early
Friday morning. In addition, precipitable water is expected to
increase to 1.6 to 1.8 inches Thursday which is near the Daily
Maximum and Max Moving Average in the SPC Sounding Climatology for
LIX.

The main concerns remain heavy, possibly excessive rainfall
capable of producing localized flash flooding on Thursday into
Thursday night along with a threat of severe thunderstorms on
Thursday. Rainfall amounts/QPF forecasts have been raised into
the 2 to 4 inch range through Friday morning, however locally
higher amounts possibly exceeding 5 inches will be possible, and
area remains in a slight risk of excessive rainfall. Have gone
ahead and issued a Flash Flood Watch valid for Thursday and
Thursday night across the entire forecast area. Several rivers are
expected to experience substantial rises and some could eventually
approach or exceed flood stage later this week or over the
weekend.

The models are indicating CAPE values up in the 750-1250 J/kg
range to go with very impressive shear values with storm relative
helicity values exceeding 200-500 m2/s2, but it is a fairly short
window where the combination of best forcing, instability and
shear line up which is mainly during the late morning to midday
hours. With the model persistence in depicting adequate
instability and very favorable shear, the Storm Prediction Center
upgraded and expanded the slight risk of severe thunderstorms for
Thursday to include most of the forecast area except some
immediate coastal locations where a marginal risk remains in
effect. The main threats from severe thunderstorms will be
damaging winds and possibly a few tornadoes.

LONG TERM (Saturday through Wednesday)...

The models are in decent agreement with the larger scale pattern
through the weekend with regards to the next digging upper low and
shortwave trough following the previous one southeastward
through the Desert Southwest and northwest Mexico southwest
U.S./northwest Mexico region, but the smaller scale features of
interest that drive the longer wave southwest U.S. trough are
associated with a very strong jetstream across the entire Pacific
Ocean from Asia. Regardless of the timing of the individual
shortwaves, the subtropical ridge will remain in place near the
Greater Antilles so the frontal boundary will likely remain
stalled out near the central Gulf coast. Convective bursts of
showers and at times bands of thunderstorms with downpours are
likely to occur with the main time frames looking like Saturday
and again Sunday night into Monday and at least early Monday
night (New Year's Eve). The models are in better agreement now in
the Monday through Wednesday period with more similar depictions
of another potent shortwave trough moving out of the southwest
states across the southern Plains and lower Mississippi valley
region. Have generally kept rain chances fairly high across much
of the forecast area through the long term period. Temperatures
will remain above normal to the southeast of the meandering
frontal boundary, but turning cooler behind the front. TD

AVIATION...MVFR ceilings ranging from 1000 to 2000 feet and light
rain showers will be the prevailing condition at all of the
terminals between 00z and 12z. After 12z, a band of moderate to
heavier rain and some thunderstorms should begin to impact the
terminals. Expect to see prevailing IFR conditions take hold with
visibilities of 1 to 3 miles and ceilings of 500 to 1000 feet.
Strong winds just off the surface in excess of 50 knots will also
lead to low level wind shear values of 40 to 50 knots in the
lowest 2000 feet tomorrow morning at the majority of the
terminals. These conditions will prevail through the end of the
forecast period. 32

MARINE...A low pressure system strengthening in the southern Plains
will continue to produce strong onshore flow of 20 to 30 knots and
hazardous seas of 7 to 12 feet in the open Gulf waters and sounds
through Thursday night.  Winds of 15 to 20 knots can be expected
across the tidal lakes.  Conditions will improve on Friday as a
frontal boundary stalls over the waters.  Winds will be more
variable as the front wobbles either north or south through
Saturday, and wind speeds will be lighter at around 10 knots.  Seas
will also decrease to 2 to 4 feet by Saturday. Another area of low
pressure is expected to begin developing in the western Gulf on
Sunday and this will drive the weak front back inland allowing for a
prevailing onshore flow of 10 to 15 knots to take hold.  By Monday,
a deeper and stronger area of low pressure moving through the Gulf
will result in onshore winds increasing to 15 to 20 knots and seas
increasing back to around 4 to 6 feet.  32

DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring heavy rain and severe potential.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rain; direct tropical threats; Events of National
         Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  60  71  57  67 /  60 100  90  30
BTR  62  72  57  68 /  60 100  80  30
ASD  62  71  63  70 /  70 100  90  60
MSY  63  72  63  69 /  60 100  90  60
GPT  61  69  64  69 /  70  90  90  70
PQL  60  71  65  72 /  70  90  90  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 6 AM CST Thursday through late Thursday
     night for LAZ034>037-039-040-046>050-056>072.

GM...Small Craft Advisory until 10 AM CST Friday for GMZ532-536-538-
     550-552-555-557-570-572-575-577.

MS...Flash Flood Watch from 6 AM CST Thursday through late Thursday
     night for MSZ068>071-077-080>082.

GM...Small Craft Advisory until 10 AM CST Friday for GMZ536-538-550-
     552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Dec 26, 4:11 PM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service New Orleans LA
411 PM CST Wed Dec 26 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-271015-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
411 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Small craft advisory conditions from winds in excess of 20 knots
and seas in excess of 7 feet over the coastal waters are expected
to persist tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Several rounds of moderate to locally heavy rainfall are expected
to impact the entire forecast area Thursday through Monday. The
first round of rainfall will occur Thursday morning through
Friday. Additional bouts of rain are expected over the weekend and
on Monday. Localized street flooding issues in low lying and poor
drainage areas along with minor to moderate rises on area rivers
are the primary concern from these moderate to locally heavy
rainfall episodes. A Flash Flood Watch will be in effect for all
of southeast Louisiana and southern Mississippi Thursday and
Thursday night. Additional watches may be necessary over the
weekend.

A slight risk of severe weather also exists across all of
southern Mississippi and most of southeast Louisiana Thursday into
Thursday night. Only extreme coastal Southeast Louisiana below
New Orleans is in a marginal risk of severe weather. Strong
damaging wind gusts and a few tornadoes will be the primary risks
associated with any severe thunderstorms that develop.

Small craft advisory conditions are expected to continue Thursday
and persist through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested in support of severe weather
operations on Thursday.

In the hours before

Special weather statement, Dec 26, 10:44 PM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1044 PM CST Wed Dec 26 2018

LAZ058>065-270645-
St. John The Baptist-Upper Lafourche-St. Charles-Upper Jefferson-
Orleans-Upper Plaquemines-Upper St. Bernard-Upper Terrebonne-
Including the cities of Laplace, Reserve, Thibodaux, Raceland,
Larose, Destrehan, Norco, Metairie, Kenner, East New Orleans,
New Orleans, Belle Chasse, Chalmette, Violet, Houma,
and Bayou Cane
1044 PM CST Wed Dec 26 2018

...GUSTY WINDS SOUTH OF LAKE PONTCHARTRAIN...

An area of rain was moving away from the New Orleans Metro
Area at 1045 pm CST. Southeast winds have increased temporarily
across the area. Wind gusts to 35 to 40 mph have been reported
from several locations in the past hour. These winds have been
strong enough to cause isolated power outages this evening. Wind
speeds should diminish somewhat after midnight.
Special weather statement, Dec 26, 10:55 PM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1055 PM CST Wed Dec 26 2018

LAZ040-MSZ077-080>082-270700-
St. Tammany-Pearl River-Hancock-Harrison-Jackson-
Including the cities of Slidell, Mandeville, Covington, Lacombe,
Crossroads, McNeil, Picayune, Bay St. Louis, Waveland,
Diamondhead, Gulfport, Pascagoula, Ocean Springs, Moss Point,
Gautier, and St. Martin
1055 PM CST Wed Dec 26 2018

...GUSTY WINDS APPROACHING THE MISSISSIPPI COAST...

An area of rain was moving across the Pearl River into the
Mississippi coastal counties from St. Tammany Parish and
Mississippi Sound at 1050 pm CST. Behind this rain area,
southeast winds may occasionally gust to 35 to 40 mph for about
an hour or so, before dropping off to 15 to 25 mph for the
remainder of the night. These winds may be strong enough to
produce brief power outages across the area.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 7:05 PM CSTSpecial Weather StatementLIXPike, Walthall55 min
Dec 26, 8:06 PM CSTSpecial Weather StatementLIXPike, Walthall69 min
Dec 27, 3:18 AM CSTCoastal Flood AdvisoryLIX5 hr
Dec 27, 10:20 AM CSTWind AdvisoryLIXAmite, Pearl River, Pike, Walthall, Wilkinson6 hr
Dec 27, 10:47 AM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson43 min
Dec 27, 10:52 AM CSTRiver Flood WarningLIXHancock, Pearl River33 days
Dec 27, 10:52 AM CSTRiver Flood WarningLIXHancock, Pearl River33 days
Dec 27, 10:52 AM CSTRiver Flood WarningLIXPearl River4 days
Dec 27, 10:53 AM CSTRiver Flood WarningLIXHarrison23 hr
Dec 27, 10:53 AM CSTRiver Flood WarningLIXHarrison38 hr
Dec 27, 11:29 AM CSTSpecial Weather StatementLIXAmite, Wilkinson46 min
Dec 27, 12:53 PM CSTTornado WarningLIXAmite, Pike37 min
Dec 27, 2:56 PM CSTAreal Flood AdvisoryLIXWalthall3 hr
Dec 27, 3:48 PM CSTFlash Flood WarningLIXAmite, Pearl River, Pike, Walthall10 hr
Dec 27, 9:33 AM CSTGale WarningLIX5 hr
Dec 27, 9:33 AM CSTSmall Craft AdvisoryLIX13 hr
Dec 27, 10:48 AM CSTRiver Flood WarningLIXEast Baton Rouge41 hr
Dec 27, 10:50 AM CSTRiver Flood WarningLIXTangipahoa5 days
Dec 27, 10:51 AM CSTRiver Flood WarningLIXSaint Tammany4 days
Dec 27, 10:52 AM CSTRiver Flood WarningLIXSaint Tammany45 hr
Dec 27, 10:52 AM CSTRiver Flood WarningLIXSaint Tammany60 hr
Dec 27, 11:36 AM CSTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Feliciana24 min
Dec 27, 11:50 AM CSTTornado WarningLIXPointe Coupee, West Feliciana8 min
Dec 27, 2:00 PM CSTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena, West Baton Rouge3 hr
Dec 27, 2:46 PM CSTFlash Flood WarningLIXEast Baton Rouge, Iberville, Livingston, Saint Helena, West Baton Rouge5 hr

Nearby

Wind Advisories in Mississippi, 2018Wind Advisories in Louisiana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.